Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 30, NWS Shreveport, LA

March 2, 2012Claiborne Parish, Lincoln Parish, Union Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 2, 2012, 1:19 PM CST for Claiborne Parish, Lincoln Parish, Union Parish, Louisiana. It was in force for 56 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2012, 1:19 PM CST (19:19 UTC)
Expired
Mar 2, 2012, 2:15 PM CST
In force
56 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Claiborne Parish, LA, Lincoln Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 113 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 1:40 PM CSTHAIL 1.256 Ssw Bernice, LAHALF DOLLAR SIZED HAIL REPORTED NEAR HICO
Mar 2, 1:45 PM CSTHAIL 1.752 S Bernice, LAGOLF BALL SIZED HAIL REPORTED 2 MILES SOUTH OF BERNICE
Mar 2, 2:10 PM CSTTSTM WND DMG1 N Farmerville, LANUMEROUS TREES DOWN ON CAMP ROAD NEAR FARMERVILLE
Mar 2, 2:15 PM CSTTSTM WND DMG3 Ne Farmerville, LAPORTABLE BUILDING DESTROYED ALONG SALEM ROAD NORTHEAST OF FARMERVILLE
Mar 2, 2:15 PM CSTHAIL 1.752 Ne Farmerville, LAGOLF BALL SIZED HAIL REPORTED ON SALEM ROAD NEAR FARMERVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1427 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
2.5
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

085 
WUUS54 KSHV 021919
SVRSHV
LAC027-061-111-022015-
/O.NEW.KSHV.SV.W.0030.120302T1919Z-120302T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
119 PM CST FRI MAR 2 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINCOLN PARISH IN NORTH CENTRAL LOUISIANA...
  UNION PARISH IN NORTH CENTRAL LOUISIANA...
  SOUTHERN CLAIBORNE PARISH IN NORTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF HOMER...

* UNTIL 215 PM CST

* AT 118 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF HOMER...OR 3 MILES NORTH OF ATHENS...AND MOVING EAST  
  AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BERNICE AND FARMERVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3261 9302 3284 9312 3301 9246 3301 9243
      3267 9217
TIME...MOT...LOC 1918Z 250DEG 35KT 3273 9298

$$

15
1 follow-up statement
964 
WWUS54 KSHV 021942
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
142 PM CST FRI MAR 2 2012

LAC027-021951-
/O.CAN.KSHV.SV.W.0030.000000T0000Z-120302T2015Z/
CLAIBORNE LA-
142 PM CST FRI MAR 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR CLAIBORNE PARISH IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS EXITED CLAIBORNE PARISH.

LAT...LON 3269 9271 3293 9272 3301 9246 3301 9243
      3267 9217
TIME...MOT...LOC 1941Z 261DEG 42KT 3277 9265

$$

LAC061-111-022015-
/O.CON.KSHV.SV.W.0030.000000T0000Z-120302T2015Z/
UNION LA-LINCOLN LA-
142 PM CST FRI MAR 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST
FOR LINCOLN AND UNION PARISHES...

AT 142 PM CST...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH.  THIS STORM WAS LOCATED ABOUT 3 MILES SOUTH OF BERNICE ALONG 
HIGHWAY 167...OR 16 MILES NORTH OF RUSTON...MOVING EAST AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SHILOH...SPEARSVILLE...BAYOU D ARBONNE LAKE...FARMERVILLE AND ROCKY
BRANCH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3269 9271 3293 9272 3301 9246 3301 9243
      3267 9217
TIME...MOT...LOC 1941Z 261DEG 42KT 3277 9265

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 10:18 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Mar 2, 10:18 AM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1018 AM CST FRI MAR 2 2012

.DISCUSSION...
COLD FRONT MOVING ACROSS NORTHEAST TEXAS AND SOUTHWEST ARKANSAS AT
THIS TIME...ON SCHEDULE WITH CURRENT FORECAST. MORNING SOUNDINGS
INDICATED A DRY AIR MASS OVER THE CENTRAL AND WESTERN PORTIONS OF
THE CWA...AND WITH LITTLE TIME TO RECOVER MOISTURE AHEAD OF THE
FRONT...RAIN CHANCES LOOK SLIM. KJAN SOUNDING INDICATING DEEPER
MOISTURE AND A WEAKER CAP...SO NORTHCENTRAL LOUISIANA STILL HAS A
BETTER CHANCE FOR CONVECTION.

STILL QUITE WINDY AREA WIDE...EVEN BEHIND THE FRONT...SO NO CHANGES
TO LAKE WIND ADVISORY.

NO FORECAST UPDATE NEEDED AT THIS TIME.

&&

.AVIATION...
MVFR CIGS CONTINUE TO PERSIST SOUTH AND EAST OF A KLFK TO KMLU LINE.
CONDITIONS SHOULD GRADUALLY IMPROVE AT KMLU BUT BKN TO OVC LOW
CLOUDS WILL LIKELY CONTINUE AT KLFK. WHERE CLOUD COVER HAS THINNED
TO THE NW...UNSTABLE CONDITIONS MAY RESULT IN THE DEVELOPMENT OF
SCATTERED TSTMS EARLY THIS AFTERNOON AHEAD OF AN APPROACHING COLD
FRONT. FRONT SHOULD MAKE STEADY PROGRESS EASTWARD AND WILL BE
APPROACHING KTYR AT THE START OF THE 18Z TAF PERIOD. THUS...BEST
CHANCES FOR ANY CONVECTION WILL BE AT KSHV/KMLU/KELD. TIGHT PRESSURE
GRADIENT HAS RESULTED IN STRONG AND GUSTY WINDS ACROSS THE AREA.
SUSTAINED WIND SPEEDS OF 15-20 KTS WITH GUSTS APPROACHING 30 KTS CAN
BE EXPECTED. SPEEDS SHOULD DIMINISH SLIGHTLY AFTER 03/00Z...BUT WILL
STILL REMAIN AROUND 12-15 KTS WITH GUSTS UP TO 20 KTS. SW WINDS WILL
VEER TO THE NW FOLLOWING PASSAGE OF THE COLD FRONT. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  82  45  65  37  76 /  30  20   0   0   0
MLU  84  46  64  38  72 /  40  40  10   0   0
DEQ  75  37  61  29  73 /  20   0   0   0   0
TXK  77  40  61  36  73 /  20  10   0   0   0
ELD  81  41  62  32  72 /  30  20   0   0   0
TYR  77  44  61  38  74 /  20   0   0   0   0
GGG  80  43  63  35  76 /  20   0   0   0   0
LFK  82  45  65  36  76 /  30  20  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

14
Hazardous weather outlook, Mar 2, 12:04 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1204 PM CST FRI MAR 2 2012

LAZ005-006-011>014-017>022-031200-
LINCOLN-UNION LA-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1204 PM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL BE MOVING INTO THE REGION THIS AFTERNOON.
SCATTERED THUNDERSTORMS...SOME STRONG TO SEVERE...WILL BE
POSSIBLE MAINLY ACROSS NORTHCENTRAL LOUISIANA. THE GREATEST RISK
WILL BE ALONG AND EAST OF A LINE FROM NEAR THE TOLEDO BEND
RESERVOIR TO NEAR COUSHATTA...RUSTON AND FARMERVILLE LOUISIANA.

HAIL AND DAMAGING WIND GUSTS WILL BE THE GREATEST THREAT FROM THE
THUNDERSTORM ACTIVITY. AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ANOTHER STRONG STORM SYSTEM WILL EFFECT THE REGION LATE NEXT
WEEK WITH THE POSSIBILITY OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER THIS AFTERNOON
INTO THE EARLY EVENING HOURS.

ARZ050-051-059>061-070>073-LAZ001>004-010-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-031200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1204 PM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST
OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS MAY BECOME QUITE STRONG EARLY THIS AFTERNOON
ACROSS DEEP EAST TEXAS...HOWEVER...THE GREATEST SEVERE WEATHER
THREAT WILL BE ACROSS NORTHCENTRAL LOUISIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A STRONG STORM SYSTEM WILL EFFECT THE REGION LATE NEXT WEEK WITH
THE POSSIBILITY OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED ACROSS THE REGION TODAY.

In the hours before

Special weather statement, Mar 2, 12:52 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1252 PM CST FRI MAR 2 2012

LAZ003>005-021930-
CLAIBORNE-LINCOLN-WEBSTER-
1252 PM CST FRI MAR 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 130 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     LINCOLN...
IN NORTHWEST LOUISIANA...
     CLAIBORNE AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     HOMER AND MINDEN...

AT 1252 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MINDEN...MOVING NORTHEAST AT 45
MPH.

PEA TO HALF INCH DIAMETER SIZE HAIL IS EXPECTED WITH THIS STORM.

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 3:12 AM CSTLake Wind AdvisorySHVBienville, Bossier, Caddo, Caldwell, Claiborne, De Soto and 11 more13 hr
Mar 2, 2:03 PM CSTSevere Thunderstorm WarningSHVUnion42 min
Mar 2, 2:18 PM CSTSevere Thunderstorm WarningSHVBienville, Claiborne, Lincoln42 min
Mar 2, 2:54 PM CSTSevere Thunderstorm WarningSHVLincoln, Ouachita, Union51 min
Mar 2, 3:48 PM CSTSevere Thunderstorm WarningSHVDe Soto, Natchitoches, Red River42 min
Mar 2, 4:06 PM CSTSevere Thunderstorm WarningSHVNatchitoches, Sabine39 min
Mar 2, 4:22 PM CSTSevere Thunderstorm WarningSHVJackson, Natchitoches, Winn38 min
Mar 2, 4:43 PM CSTSevere Thunderstorm WarningSHVNatchitoches, Winn62 min
Mar 2, 4:58 PM CSTSevere Thunderstorm WarningSHVCaldwell, Jackson, Ouachita, Winn47 min
Mar 2, 5:37 PM CSTSevere Thunderstorm WarningSHVCaldwell, Grant, LaSalle, Winn53 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.